Hail, Texas
- When
- April 23, 1:45 PM CST
- Where
- Texas County, Hardesty
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.620, -101.200
Severe thunderstorms developed during the afternoon hours and produced hail and strong winds. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed during the afternoon hours and produced hail and strong winds. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 12:07 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 107 PM CDT WED APR 23 2008 .AVIATION... SCATTERED CONVECTION LIKELY THROUGH THIS EVENING AT ALL THREE TAF SITES. MVFR TO IFR CONDITIONS WILL PREVAIL...THEN BECOMING VFR LATE TONIGHT. GUSTY SOUTHEAST AND SOUTH WINDS THIS AFTERNOON 15 TO 20 KNOTS WITH GUSTS TO 30 KNOTS WILL DIMINISH AND BECOME SOUTHWEST AND WEST AFTER 03Z THURSDAY 10 TO 15 KNOTS. SCHNEIDER && .PREV DISCUSSION... /ISSUED 102 PM CDT WED APR 23 2008/ UPDATE... CURRENT DOPPLER RADAR LOOPS INDICATE STORMS INCREASING ACROSS THE SOUTHERN PORTIONS OF THE TX PANHANDLE. UPON COORD WITH SPC...DECIDED TO EXPAND SEVERE THUNDERSTORM WATCH 217 FURTHER WWRD. UPDATED WCN AND ZFP ALREADY SENT. PREV DISCUSSION... /ISSUED 1144 AM CDT WED APR 23 2008/ UPDATE... CURRENT WV IMAGERY SHOWS STRONG S/WV TROUGH PUNCHING INTO NM WITH A STALLED FRONTAL BOUNDARY WELL SOUTH OF THE AREA. SERLY UPSLOPE FLOW WILL CONTINUE TO ADVECT AMPLE LLVL MOISTURE ACROSS THE PANHANDLES. ALTHOUGH T/TD SPREADS ARE SOMEWHAT LOW...INCREASING LIFT AHEAD OF S/WV HAS LEAD TO AREAS OF DENSE FOG DISSIPATING THIS MORNING. THUS EXPIRED THE DENSE FOG ADVISORY THAT WAS IN EFFECT FOR THE SWRN PORTION OF THE TX PANHANDLE. ALSO MODIFIED HIGH TEMPS TODAY AS DENSE CLOUD COVER ESPECIALLY ACROSS THE OK PANHANDLE HAS LED TO CURRENT TEMPS BEING SLIGHTLY COOLER THAN ANTICIPATED. PREV DISCUSSION... /ISSUED 942 AM CDT WED APR 23 2008/ UPDATE... UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT COVERS THE MAJORITY OF THE TX AND OK PANHANDLES. CLK PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/ UPDATE... UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE FOG LIFTING BY NOON TODAY. AVIATION... VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST 00Z. JJB PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/ DISCUSSION... DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT. THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY. SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL. LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF THE CWA AND THEN SPREADING EAST. THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH. THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED APR 23 2008 OKZ001>003-TXZ001>020-241100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND ALL OF THE TEXAS PANHANDLE. ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS THE PANHANDLES TODAY. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1146 AM CDT WED APR 23 2008 TXZ017>020-231745- ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-RANDALL TX- 1146 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORMS IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL COUNTIES... AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES SOUTH OF WAYSIDE MOVING NORTHEAST AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL COUNTIES...INCLUDING THE CITIES OF CANYON...CLARENDON...CLAUDE AND WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1220 PM CDT WED APR 23 2008 TXZ011-016-231815- DEAF SMITH TX-OLDHAM TX- 1220 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF SIMMS MOVING NORTH AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1221 PM CDT WED APR 23 2008 TXZ007-011-012-231815- MOORE TX-OLDHAM TX-POTTER TX- 1221 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES... AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF VALLEY DE ORO MOVING NORTH AT 26 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 7 NW KELLERVILLE 35.44N 100.59W
04/23/2008 E0.88 INCH GRAY TX PUBLIC
COUNTY ROAD L
&&
EVENT NUMBER 00173
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT WED APR 23 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 1 E MCLEAN 35.23N 100.58W
04/23/2008 M73 MPH GRAY TX MESONET
&&
EVENT NUMBER 00174
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 229 PM CDT WED APR 23 2008 OKZ002-232000- TEXAS OK- 229 PM CDT WED APR 23 2008 ...STRONG THUNDERSTORM IN EASTERN TEXAS COUNTY... AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HARDESTY MOVING NORTH AT 40 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KIMBLE/SCHNEIDER
The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail stripped trees of their leaves in Hardesty.
Measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.
Measured gust at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96254, 96256, 96261, 96267.